Life-threatening hyperkalemia: do you recognize the ECG signs?

I received a couple of interesting 12-lead ECGs from a semi-regular contributor who still wishes to remain anonymous (which is perfectly fine with me).

It was a transport from the emergency department to a tertiary care center for emergent dialysis.

Here are the 12-lead ECGs captured en route.

Potassium was 8.1.

Congratulations to this paramedic for using this transport as a learning opportunity!

Here are some ECGs from a recent case 76 year old female CC: Diminished LOC.

Potassium was 8.3.

Here are some ECGs from “Rhythm Challenge #2“.

I don’t remember the exact potassium level but it was above 8.0.

From 58 year old male CC: Unconscious.

I don’t think we ever got a potassium level on this poor fellow but he died.

Life-threatening hyperkalemia is something you can expect to see in the course of your career and it’s treatable!

It’s one of the few conditions (like D50 for insulin shock) that we can treat with IV meds (calcium gluconate or calcium chloride) and have an immediate therapeutic effect.

Take a close look at these ECGs and learn what to look for.

  • Undetermined rhythm (absent P-waves)
  • Non-specific intraventricular conduction defect
  • QRS duration > 180 ms
  • So-called “sine wave” or “Z-fold” appearance (merging together of S-wave and T-wave)

Throw in a history of renal insufficiency or renal failure, a missed dialysis appointment, use of potassium sparing diuretics, potassium supplements, etc., and you should be able to clinch the diagnosis.

10 Comments

  • Andrew says:

    Are any of those (aside from the potassium supplements) immediately distinguishable from hyponatremia? It’s my understanding that if sodium levels get to low then EKGs will show almost the exact same signs as hyperkalemia because the two elements are severely out of balance in the body.

  • Tom B says:

    That’s the first I’ve heard of it, Andrew! I’ve seen a sodium channel blocker OD that was indistinguishable from hyperkalemia but I don’t know if the same applies to hyponatremia. I’m going to have to look that one up!

  • Tom B says:

    “Isolated hypernatremia or hyponatremia has no consistent effect on the ECG, but in patients with intraventricular conduction disturbances caused by hyperkalemia, hypernatremia shortens and hyponatremia prolongs the QRS duration.”

    http://chestjournal.chestpubs.org/content/125/4/1561.long

    Of course “no consistent effect” does not mean “no effect.”

  • Brandon O says:

    One point that I think is important, and illustrated well in your examples, is that although hyperkalemia has a fairly complex and extensive ECG evolution, there is not necessarily a good correlation between the serum potassium level and the “severity” of the electrical findings. All of the cases you posted were in the 8.x range, but some are quite different in appearance. All you really know is if it’s hyperk, it’s hyperk.

  • VinceD says:

    Good point Brandon O. Building off what you’re saying, I think it’s also important to note that regardless of what the serum K+ ends up being, there’s little correlation between the likelihood of badness and the severity of the ECG. I’ve seen patients walk around just fine with wide complex escape rhythms in the 30′s, while those with “just peaked T-waves” can arrest suddenly. In many cases you’re not going to get a warning of impeding deterioration by watching the QRS widen and P’s disappear before the patient arrests, so if you’ve got either form of calcium (which my region does not…), use it. As long as you don’t infiltrate CaCal, it’s far safer than most other treatments we throw throw around, it’s cheap, and it works better in the short term than anything else to treat hyperK.

  • BrianR says:

    I agree with VinceD that either form of Calcium is good and to use it. But there are other temperary ways to lower the K if you dont have Calcium on your rig. Albuterol Neb is one – it helps to push the K back into the cells and works well for the short term or on a long transport. Sodium Bicarb is another one that you would have. So in the emergent situation with Calcium there are other ways to help your patient before the hospital depending on what your protocols and Med control allow.

  • Troy says:

    This would be my treatment (in order and in a perfect world) for hyper k IN AN EMERGENCY. Trust me, all of these are backed by AHA 2010 guidlines. If you don’t believe me, read them. I quite enjoyed the changes :D

    1)Calcium Chloride(500mg-1g[5-10mL]) or Calcium Gluconate(500mg-1g[15-30mL]). If using calcium chloride, remember, central line is preferred in a perfect world that is. Calcium antagonizes the toxic effect of hyper k on the membrane of the cell lessening the chance of lyses and permeability.

    2)Insulin(10u)/D50(25g) causing an intracellular shift

    3)Sodium Bicarb (1mEq/kg then same amount drip over an hour). This causes an intracellular shift as well but can cause rhabdomyolysis. Remember that your literally “pushing” the acid into the cells but this will save them.

    4)Albuterol. Now i know i’ll get shiz for putting it this far down but lets talk about it. 2010 AHA guidlines recommended dose is 10-20mg over 15 min and repeated once. This is also to be used in CONJUNCTION with other measures, thus why i don’t consider it a PRIMARY care. Plus with an already taxed body, metabolic acidosis, and fragile cardiac dromotropic automaticity, I dont think throwing in a beta-2 adrenergic sympathomimetic into the mix is gonna help if you dont get an instant antidote in them.

    As far as the ECG goes, I treat the patient, not the monitor. I love the fact that although the first one looks semi-normal with the peaked T’s, that we have the labs to back up the diagnosis. I will be sharing this one with my class for sure!!

    I would also have to agree that some of the other rhythms can be mimicked by sodium channel blocker OD. I had a patient who OD on procainamide and the rhythm looked identical. Plus the couple diphenhydramine trippers (which is the new thing i guess in UT) threw some pretty funky rhythms.

  • Sean says:

    AHA 2010 also throws in Lasix 40-80mg. I am pretty sure lasix will be off our trucks in the next protocol round in CT but currently a viable option although I would definitely contact med control first.

  • Christopher says:

    Troy, not sure how well you can administer 10-20mg of Albuterol in the field :) Small volume nebulizers are the norm with 2.5mg/3mL. If we carried Albuterol “concentrate” (Nature’s Way?) we could get the amount needed perhaps.

  • Mike Sherriff says:

    1) While most folks will have some hx consistent with hyperkalemia, Acute new-onset renal failure is certainly possible also.  
    2) If it is a sodium channel blocker OD or hyponatremia that is causing the ECG changes, the sodium bicarb that is in many hyperkalemia protocols will be benefitial 
    3) The albuterol can just be given as a continuous neb.

2 Trackbacks

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation
Comments
Jeff
Rate Related VS. Primary ST-T Changes:
He's complaining of 10/10 chest pain that coincided with palpitations with a HR of 206 that is probably A-Fib. I am guessing that if you correct his rate you will allow his myocardium to become perfused again and his chest pain will subside. I would pre-sedate him with Midazolam 2mg and electrically cardiovert starting @…
2014-09-21 19:17:36
Michael
Rate Related VS. Primary ST-T Changes:
I just don't see adequate evidence for WPW. I would be confident administering this PT Cardizem at .25mg/kg based on his hemodynamic stability. I'd also like to know more about PT history, like does he have AFIB at baseline and, if so, what does he take for it. I would also ask about a history…
2014-09-21 12:06:31
Tony
59 year old male: chest pressure – Conclusion
Thank you Christopher. I am wondering if this particular patient is one of the minority where the LCx is the dominant artery supplying the Posterior and Inferior regions. I believe this to be the case in only about 15% of the population. Whereas approx. 80% are Right dominant.
2014-09-21 08:39:21
John
Rate Related VS. Primary ST-T Changes:
ECG is a rapid atrial fibrilation with ventricular rates approaching 300 beats per minute suggestive of WPW. Widespread ST segment depression is most likely rate related ischemia; elevation in aVR is not a reliable finding with a rapid heart rate point away from LMCA occlusion. Slow the rate before looking for ischemia, injury, or infract.…
2014-09-21 01:49:03
Sean V
Rate Related VS. Primary ST-T Changes:
Also forgot to mention decrease the FiO2, 3LPM is getting us a SpO2 of 98%, titrate down so we staying at or above 94%. No need to hyperoxygenate & create all those fun free radicals. I would also include using an EtCO2 nasal cannula, lets get another measure of our cardiac output.
2014-09-20 02:32:20

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge Smartphone App

    Photobucket

    12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS